Tennessee, 2009

Tornadoes and Damaging Winds in Tennessee, October 9, 2009

October 9, 2009 · NWS MRX · 27 events in 12 counties and zones

A cold front tracked across the area during the afternoon hours triggering scattered severe thunderstorms over east Tennessee during the afternoon and evening hours. Four EF0 tornadoes develop along the front along with numerous thunderstorm wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$198,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across the area during the afternoon hours triggering scattered severe thunderstorms over east Tennessee during the afternoon and evening hours. Four EF0 tornadoes develop along the front along with numerous thunderstorm wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 9, 1:51 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 9, 1:51 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT FRI OCT 9 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...MOST ACTIVE PERIOD WILL BE
EARLY TONIGHT AS COLD FRONT APPROACHES...MOVING A BIT FASTER PER
THE LATEST MODEL RUN. WIDELY SCATTERED CONVECTION FINALLY POPPING
IN ADVANCE OF THE FRONT AS DEWPOINT TEMPS HAVE RISEN INTO THE UPPER
60S TO LOWER 70S OVER SW HALF OF THE FORECAST AREA. THREAT FOR
SEVERE STORMS THIS EVENING WITH SUPERCELL STORMS LIKELY TO DEVELOP
...THEN LOOK FOR MAIN SQUALL LINE TO APPROACH AS WELL DURING THE
EVENING HOURS.

CONTINUED NEAR 100 PERCENT POPS FOR TONIGHT AND WILL ALSO CARRY THE
WIND ADVISORY THROUGH MIDNIGHT AS EARLIER ADVERTISED.

NAM-WRF AND GENERALLY THE GFS MODEL...BOTH SHOW SOME SHOWERS
LINGERING EARLY SATURDAY THEN LOOK DRIER THAN PREVIOUS RUNS FOR
SATURDAY NIGHT AND SUNDAY. I TRENDED THE FORECAST GRIDS TOWARD THIS
DRIER SOLUTION...WITH MAIN FOCUS ON FIRST PERIOD GRIDS AND PRODUCTS
FOR NOW.

OTHERWISE...STAYED CLOSE TO SIMILAR MOS TEMPS WITH TEMPS PROBABLY
RISING LITTLE IF ANY ON SATURDAY BEHIND THE FRONTAL PASSAGE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...THE LONG TERM PERIOD
FEATURES AN ACTIVE WEST SOUTHWEST UPPER LEVEL FLOW WITH WEAK SHORT
WAVES CREATING THE POSSIBILITY OF SCATTERED SHOWERS SUNDAY NIGHT
THROUGH TUESDAY. KEPT WEDNESDAY DRY AWAITING MORE AMPLIFIED UPPER
TROF AND ASSOCIATED COLD FRONT WHICH WILL BUILD INTO THE FORECAST
AREA ON FRIDAY. PLACED SLIGHT CHANCE POPS FOR THURSDAY WHILE USING A
30 PERCENT POP FOR THE BIG EVENT ON FRIDAY. FOR TEMPERATURES STAYED
CLOSE TO HPC/MRF MOS BLEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  65  53  73  56 /  90  70  30  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  65  50  70  54 /  90  60  20  10  10
OAK RIDGE, TN                       59  63  49  71  54 /  90  60  20  10  10
TRI CITIES AIRPORT, TN              59  64  47  70  48 /  90  60  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
     FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Oct 9, 4:00 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI OCT 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS
AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND
ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS.
BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Oct 9, 2:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT FRI OCT 9 2009

TNZ084>086-099-100-092045-
BRADLEY-HAMILTON-MCMINN-MEIGS-NORTHWEST MONROE-
352 PM EDT FRI OCT 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...HAMILTON...
MCMINN...MEIGS AND MONROE COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEVIEW...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Northeast Alabama radar (KHTX), 113 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 tornado, 4 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
October 9, 3:20 PM EST to 3:30 PM EST
Where
Bradley County, Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Law enforcement officials reported two trees downed by thunderstorm winds in Cleveland.

Thunderstorm Wind, Monroe

When
October 9, 4:08 PM EST to 4:15 PM EST
Where
Monroe County, Sweetwater
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.600, -84.470

Law enforcement officials reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Marion

When
October 9, 4:32 PM CST to 4:40 PM CST
Where
Marion County, 1.79 mi NW of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.100, -85.650

Law enforcement officials reported one tree downed by thunderstorm winds on Sawmill Creek Road northwest of Jasper.

Thunderstorm Wind, Bledsoe

When
October 9, 4:37 PM CST to 4:45 PM CST
Where
Bledsoe County, Pikeville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.600, -85.200

Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Roane

When
October 9, 5:37 PM EST to 5:40 PM EST
Where
Roane County, Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.870, -84.520

Law enforcement officials reported one tree downed by thunderstorm winds on Rose Circle in Kingston.

Thunderstorm Wind, Marion

When
October 9, 4:40 PM CST to 4:50 PM CST
Where
Marion County, Whitwell
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.200, -85.530

Law enforcement officials reported several trees downed by thunderstorm winds near Whitwell.

Thunderstorm Wind, Roane

When
October 9, 5:40 PM EST to 5:42 PM EST
Where
Roane County, 3 mi SSE of Oliver Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.010, -84.309

Law enforcement officials reported one tree downed by thunderstorm winds on Mahoney Road southeast of Oliver Springs.

Thunderstorm Wind, Campbell

When
October 9, 5:40 PM EST to 5:42 PM EST
Where
Campbell County, 0.69 mi S of Jacksboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.320, -84.180

Law enforcement officials reported one tree downed by thunderstorm winds near Jacksboro.

Tornado, Marion

When
October 9, 4:48 PM CST to 4:55 PM CST
Where
Marion County, 4 mi E of Jasper
Rating
EF0
Path length
2 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.080, -85.559

An EF0 tornado touched down near Jasper and had a continuous two mile path before dissipating. The path width was 30 yards. The maximum wind speed was 80 miles. The tornado downed numerous trees.

Thunderstorm Wind, Marion

When
October 9, 4:50 PM CST to 5:00 PM CST
Where
Marion County, Jasper
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement officials reported numerous trees and powerlines downed by thunderstorm winds countywide.

Tornado, Marion

When
October 9, 4:55 PM CST to 4:58 PM CST
Where
Marion County, 7 mi ESE of Jasper
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.041, -85.516

An EF0 touched down southeast of Jasper near Haletown with a tenth of a mile path length and a 20 yard path width. The maximum wind speed was 65 mph. A few trees were downed.

Thunderstorm Wind, Anderson

When
October 9, 6:00 PM EST to 6:10 PM EST
Where
Anderson County, Clinton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.120, -84.130

Law enforcement officials reported several trees downed by thunderstorm winds in Clinton.

Thunderstorm Wind, Claiborne

When
October 9, 6:02 PM EST to 6:10 PM EST
Where
Claiborne County, 6 mi WNW of Tazewell
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.483, -83.670

Law enforcement officials reported several trees downed by thunderstorm winds across the western half of the county.

Thunderstorm Wind, Roane

When
October 9, 6:10 PM EST to 6:12 PM EST
Where
Roane County, 3 mi SW of Oliver Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.019, -84.368

Amateur radio operators reported one tree downed by thunderstorm winds southwest of Oliver Springs on Mahoney Road.

Tornado, McMinn

When
October 9, 6:15 PM EST to 6:20 PM EST
Where
McMinn County, 7 mi N of Niota
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.621, -84.570

An EF0 tornado briefly touched down along Interstate 75 about 7 miles north of Niota. The maximum wind speed was 70 mph with a path length of one-half of a mile and a path length of 20 yards. A few trees were downed.

Thunderstorm Wind, Claiborne

When
October 9, 6:30 PM EST to 6:40 PM EST
Where
Claiborne County, Shawanee
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.580, -83.630

Law enforcement officials reported several trees downed by thunderstorm winds in Shawanee.

Funnel Cloud, Hamilton

When
October 9, 6:40 PM EST to 6:42 PM EST
Where
Hamilton County, 5 mi NW of Chattanooga
Reported by
Amateur Radio
Coordinates
35.101, -85.343

Amateur radio operators reported a funnel cloud near the Nuclear Plant on Middle Valley Road northwest of Chattanooga.

Thunderstorm Wind, Loudon

When
October 9, 6:45 PM EST to 6:55 PM EST
Where
Loudon County, Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.730, -84.350

Law enforcement officials reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Grainger

When
October 9, 6:46 PM EST to 6:48 PM EST
Where
Grainger County, Rutledge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.280, -83.500

Law enforcement officials reported one tree downed by thunderstorm winds in Rutledge.

Funnel Cloud, McMinn

When
October 9, 6:55 PM EST to 6:58 PM EST
Where
McMinn County, 1.78 mi NE of Calhoun
Reported by
Law Enforcement
Coordinates
35.300, -84.730

Law enforcement officials reported a possible funnel cloud sighting near Charleston.

Funnel Cloud, McMinn

When
October 9, 7:05 PM EST to 7:10 PM EST
Where
McMinn County, Riceville
Reported by
Law Enforcement
Coordinates
35.380, -84.700

Law enforcement officials reported a possible funnel cloud sighting near Riceville.

Thunderstorm Wind, McMinn

When
October 9, 7:10 PM EST to 7:20 PM EST
Where
McMinn County, Riceville
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
35.380, -84.700

A trained spotter reported several trees and powerlines downed by thunderstorm winds in Riceville.

Thunderstorm Wind, Bradley

When
October 9, 7:10 PM EST to 7:20 PM EST
Where
Bradley County, Cleveland
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Law enforcement officials reported several trees and powerlines downed by thunderstorm winds countywide. Numerous power outages.

Thunderstorm Wind, McMinn

When
October 9, 7:10 PM EST
Where
McMinn County, Riceville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.380, -84.700

A trained spotter reported a wind gust to 50 kt (58 mph) in Riceville.

Funnel Cloud, McMinn

When
October 9, 7:15 PM EST to 7:18 PM EST
Where
McMinn County, Etowah
Reported by
Law Enforcement
Coordinates
35.330, -84.530

Law enforcement officials reported a possible funnel cloud sighting near Etowah.

Tornado, McMinn

When
October 9, 7:25 PM EST to 7:30 PM EST
Where
McMinn County, 2 mi E of Englewood
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.430, -84.445

An EF0 tornado touched down about 2 miles east of Englewood. The path length was two-tenths of a mile and path width was 30 yards. The maximum wind speed was 80 mph.

Thunderstorm Wind, Monroe

When
October 9, 7:30 PM EST to 7:40 PM EST
Where
Monroe County, 2 mi NNW of Tellico Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.397, -84.314

Law enforcement officials reported a few trees and powerlines downed by thunderstorm winds on Cagle Road near Tellico Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 195374, 195375, 195376, 195377, 195383, 195378, 195384, 195385, 195380, 195381, 195382, 195386, 195387, 195388, 195389, 195535, 195390, 195391, 195392, 195525, 195526, 195527, 195528, 195529, 195530, 195532, 195533.